Dialysis disequilibrium syndrome occurring during continuous renal replacement therapy
Clinical Kidney Journal
CRRT; dialysis; disequilibrium; osmolality; renal failure
The dialysis disequilibrium syndrome (DDS) is characterized by progressive neurological symptoms and signs attributable to cerebral edema that occurs due to fluid shifts into the brain following a relatively rapid decrease in serum osmolality during hemodialysis (HD). Since continuous renal replacement therapy (CRRT) is less efficient at solute clearance than intermittent HD, it seems logical that this mode of therapy is less likely to cause DDS. This entity has not been previously reported to occur with this modality. Here, we report two cases of DDS associated with CRRT that provide insights into its pathophysiological mechanisms and suggest strategies for its prevention. © 2013 © The Author 2013. Published by Oxford University Press on behalf of ERA-EDTA. All rights reserved. For permissions, please email: firstname.lastname@example.org.
Tuchman, S., Khademian, Z., & Mistry, K. (2013). Dialysis disequilibrium syndrome occurring during continuous renal replacement therapy. Clinical Kidney Journal, 6 (5). http://dx.doi.org/10.1093/ckj/sft087